Texas, 2016Damaging Wind in Texas, August 1, 2016
August 1, 2016 · NWS MAF · 1 event in 1 county or zone
There was an upper level ridge centered over the Texas Gulf Coast. Intense surface heating took place across the higher terrain of West Texas which created lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper level ridge centered over the Texas Gulf Coast. Intense surface heating took place across the higher terrain of West Texas which created lift. This instability across the mountains resulted in thunderstorms with strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 1, 1:45 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 1, 1:45 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT MON AUG 1 2016
.DISCUSSION...
Not much change to the current forecast, as persistence rules. WV
imagery shows the upper ridge centered over the Arklatex,
w/afternoon temps across West Texas and Southeast New Mexico already
above-normal at 18Z, many of which will top out near the triple
digits before the afternoon is out. Over the next 24 hours or so,
models center the ridge over Texas, and park it there into the
extended. This will result in an increase in thicknesses/H85 temps
thru Thursday or so, before models begin to diverge slightly into
the extended. Regardless, their differences are minor and all
point to a continuation of highs near the century mark each day.
Rain chances remain low in general. The cap was slower to erode
today than yesterday, and area radars show convection further west
of the Pecos, perhaps due to lower theta-e moving into the eastern
zones from the south, as has been advertised the past couple of
days. In general, the low-lvl thermal and theta-e ridge will remain
just to the west of the FA into the extended, w/best chances of
convection each day over the higher terrain out west.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 101 73 102 / 10 10 10 10
Carlsbad 69 98 71 98 / 20 20 30 20
Dryden 74 97 72 98 / 10 10 10 10
Fort Stockton 72 98 74 99 / 10 20 10 10
Guadalupe Pass 70 90 69 91 / 30 30 30 20
Hobbs 71 97 70 95 / 10 20 20 20
Marfa 61 88 63 88 / 20 40 20 30
Midland Intl Airport 72 100 72 101 / 10 10 10 10
Odessa 75 98 75 99 / 10 10 10 10
Wink 73 102 73 102 / 10 10 10 20
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
84/44
Hazardous weather outlook, Aug 1, 12:29 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
129 PM CDT MON AUG 1 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
129 PM CDT MON AUG 1 2016 /1229 PM MDT MON AUG 1 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE
MOUNTAINS AND ADJACENT PLAINS OF SOUTHEAST NEW MEXICO AND WEST
TEXAS. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL WILL
ACCOMPANY THE STRONGEST STORMS. IN ADDITION...FREQUENT LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM. IF YOU CAN HEAR THUNDER YOU CAN
BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER WHEN THUNDERSTORMS
APPROACH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE POTENTIAL FOR AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE FOR THE HIGHER TERRAIN AND ADJACENT PLAINS FOR THE NEXT
SEVERAL DAYS. GUSTY WINDS...BRIEF HEAVY RAINFALL AND FREQUENT
LIGHTNING WILL CONTINUE TO BE THE MAIN THREATS.
OTHERWISE...THE RISK OF SIGNIFICANT HAZARDOUS WEATHER OVER WEST
TEXAS AND SOUTHEAST NEW MEXICO IS LOW THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 1, 2:07 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT MON AUG 1 2016
NMZ028-TXZ058-012030-
EDDY COUNTY PLAINS NM-REEVES COUNTY AND UPPER TRANS PECOS TX-
307 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND
NORTHWESTERN REEVES COUNTIES UNTIL 330 PM CDT/230 PM MDT/...
AT 306 PM CDT/206 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CARLSBAD...MOVING SOUTHWEST AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CARLSBAD...LOVING...MALAGA...AVALON...LIVING DESERT STATE PARK...
WHITES CITY...CARLSBAD NORTH...CARLSBAD CAVERNS NATIONAL PARK...
CAVERN CITY AIR TERMINAL...LAKE AVALON AND OTIS.
LAT...LON 3200 10399 3201 10443 3251 10444 3253 10399
TIME...MOT...LOC 2006Z 042DEG 6KT 3230 10426
10
Special weather statement, Aug 1, 3:05 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM MDT MON AUG 1 2016
NMZ029-012145-
NORTHERN LEA COUNTY NM-
305 PM MDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 345 PM
MDT...
AT 304 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF CROSSROADS...OR 17 MILES NORTHWEST OF TATUM...MOVING
NORTHEAST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CROSSROADS AND CAPROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3354 10305 3332 10306 3324 10377 3340 10377
3340 10372 3357 10372 3357 10307
TIME...MOT...LOC 2104Z 233DEG 8KT 3347 10347
67Special weather statement, Aug 1, 3:34 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT MON AUG 1 2016
TXZ074-012215-
DAVIS/APACHE MOUNTAINS AREA TX-
434 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 515 PM CDT...
AT 433 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALPINE-CASPARIS MUNICIPAL AIRPORT...OR OVER ALPINE. THIS STORM WAS
NEARLY STATIONARY.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALPINE AND ALPINE-CASPARIS MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3033 10357 3020 10379 3041 10379 3056 10358
TIME...MOT...LOC 2133Z 205DEG 2KT 3038 10367
10
Thunderstorm Wind, Brewster
- When
- August 1, 3:35 PM CST to 3:36 PM CST
- Where
- Brewster County, 2 mi NNW of Alpine
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 30.397, -103.683
A thunderstorm moved across Brewster County and produced a 62 mph wind gust near Alpine.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016$1.0 million · 61 kt wind · 11 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Wildfire in Wyoming, August 1 to 6, 20161 injured · $500,000 · 1 event
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Flash Flooding in New York, August 1, 2016$225,000 · 4 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016$45,000 · 56 kt wind · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650413.